Weight Gain From Antidepressants Is Minimal: Study
There's not much difference in the amount gained between the various drugs, researchers say
Sensoval, Elavil (which is no longer available in the United States), and Wellbutrin all prompted "significantly" less weight gain than Celexa, the research showed.
However, Perlis stressed that the range in weight gain between the various drugs was very narrow, with very little practical difference seen in the actual pounds gained by patients on different meds.
"Really, these antidepressants are very similar in their potential to cause a small amount of weight gain," he said. "We're talking, on average, of a gain of about one to two pounds over the course of a year. So it's not huge amounts. And I really don't think that our findings would automatically push me to choose one medication over another based on their impact on weight gain. Not unless a patient was very, very concerned about it."
And, Perlis added, antidepressants can at times actually promote weight loss, particularly among depressed patients who may have gained some weight prior to beginning treatment.
"So, rather than being scared off because they've gained weight, I would hope people will be reassured that treatment might actually help in that department," he noted. "The aim is to help people be more comfortable getting treatment for these very treatable illnesses, whether with medications or talk therapy or both."
Also touching on the topic of weight gain, another JAMA Psychiatry study looked at how a subgroup of depression patients appear to be particularly vulnerable to weight gain as a result of the condition itself, rather than its pharmaceutical treatment.
In this case, a team of Swiss researchers, led by Dr. Aurelie Lasserre from Lausanne University Hospital, focused on patients diagnosed with a condition referred to as "major depressive disorder with atypical features." Such patients tend to experience mood elevations in reaction to positive events.
Such men and women, the investigators found, face a particularly high risk for developing obesity, and for retaining the extra weight even after recovering from their depressive condition.
The finding, said Lasserre's team, suggests that doctors should be particularly careful when prescribing appetite-stimulating medications to such patients.